SIR: The combined use of sertraline and trazodone is common practice and usually well tolerated. This report highlights the potential for cognitive impairment and dissociation as adverse effects of this combination.
Our patient is a 40-year-old active-duty married white female airman who was treated with sertraline 100 mg/day and trazodone 50 mg/night for 1 year for her first episode of major depressive disorder. She was symptom free for 6 months on this regimen when she transferred her care to our clinic. Her medical history and mental status examination were unremarkable, and her medications were continued without change.
During the next year, she developed a number of concerning symptoms. Most prominent was the complaint of "lost and slowed time." She also described poor concentration, low motivation for self-care, anorexia, and apathy. As her condition worsened, she was briefly hospitalized, and her sertraline dosage was increased to 200 mg/day. Depressive symptoms improved, but the patient experienced worsening time distortion and complained of "buzzing" in her ears, orthostatic light-headedness, and frequent nausea. She reported headaches, "stabbing" upper extremity pain, tremulousness, and word-finding difficulties, and she frequently got lost while driving to familiar places. Her Air Force supervisors reported new-onset emotional instability, inability to progress in qualification training, inability to meet duty expectations, difficulty learning new tasks, and frequent tardiness. She had previously been described as "a very dedicated" airman with 18 years of successful service. Psychological testing found no evidence of a personality disorder and supported the diagnosis of depression. Results from a repeated battery of metabolic tests were normal. Magnetic resonance imaging of the brain was normal, and neurological consultation produced no diagnosis. Sertraline was discontinued and all depressive, dissociative, and neurological symptoms immediately resolved. Trazodone was then discontinued. At the time of discharge from outpatient treatment, the patient had been medication free for 1 year and reported no further depressive symptoms.
This patient displayed several dose-related side effects of combination therapy with sertraline and trazodone. The precise mechanism by which this patient's symptoms developed is unclear. Possibilities include the serotonergic activity of sertraline, the serotonergic activity of trazodone or its metabolite meta-chlorophenylpiperazine (mCPP), or the synergistic activity of the combination. mCPP is a potent direct 5-HT2 serotonin agonist. The serotonin agonist activity of trazodone is related to the degree of mCPP accumulation.1 Administration of mCPP is known to produce anxiety, derealization, and depersonalization.2
Serotonergic hallucinogens such as lysergic acid diethylamide, mescaline, and dimethyltryptamine also produce dissociative symptoms via their stimulation of 5-HT2 receptors.3,4 Furthermore, serotonergic systems heighten sensory processing via the 5-HT2 receptor. Some suggest that dissociation may result from excessive serotonergic activation at the thalamic level, resulting in interference of sensory transmission.5 Others suggest that hippocampal overstimulation is responsible for dissociative phenomena.6 The symptoms in this patient may have been caused by an increase in serotonergic activity at thalamic or hippocampal sites, leading to a disturbance of sensory integration and subsequent dissociative symptoms, lending support to the physiological disconnection model of dissociative experience.5